A 10-year-old male was brought to the Emergency Department because of being unarousable. His 16-year-old sister found him in his bedroom, and couldn’t really arouse him and she called emergency services. Emergency services said that he became more alert during the transport. They described the residence as very messy and unhygienic. In his room they found several cans of various aerosols and e-cigarettes in a bag next to him. There were no adults at home so they also transported the 16-year-old and two other children. The past medical history given by the older sister said he was healthy and there were no significant family history. She denied any substance abuse in the household but said there were other apartments in the building that did.
The pertinent physical exam showed the vital signs were normal except for a heart rate range between 120-140. His respiratory rate was 20 without distress. He had some blue marks on his face, irritated eyes and rhinorrhea. His lungs were clear. His heart was tachycardic without murmurs. Abdomen and extremities were normal. He was awake with normal mentation in the ER but if left alone would want to sleep.
The work-up showed mildly elevated transaminases, but normal electrolytes, BUN, creatinine and urinalysis. Electrocardiogram showed sinus tachycardia. His creatinine kinase was normal. Toxicology eventually was normal. The patient’s clinical course showed he was admitted to the hospital for IV fluids, monitoring and further evaluation. During his hospitalization he said he had been trying various inhalants for a few weeks. He would do this usually late at night. He had tried e-cigarettes and beer as well but denied any other drugs. He and the other children were placed with a family member who lived close to the parents’ home while the Department of Human Services investigated. The Department offered a variety of services under the “child in need of services” pathway which included counseling for the children and parents. Longer term followup was not known.
Hydrocarbons (HC) are organic compounds that are abused because they produce a euphoric effect, usually quickly, are low cost and easily obtained. They are commonly abused by adolescents and use in the US is either stable or increasing.
Volatile HC rapidly distribute throughout the body which produces euphoria in seconds to minutes. There are 3 ways that HC are inhaled:
- Sniffing – directly inhaling the HC from the container. This has the lowest HC concentration.
- Huffing – a cloth is saturated with the HC and then the cloth is held to the nose and mouth and inhaled. This has a higher concentration than sniffing and lower than bagging.
- Bagging – the HC is sprayed into an impermeable bag and then the bag is placed over the nose and mouth and inhaled, or the bag is placed over the entire head and inhaled. This has the highest HC concentration.
Common HC that are abused include:
- Aliphatic (straight chain) – butane, gasoline, propane
- Alkyl halides – aerosol cans, freon, paint strippers
- Aromatic (cyclic) – adhesive, benzene, glues, spray paint, toluene, varnishes
- Nitrites – air fresheners
- Ethers/Ketones – adhesive, nail polish remover, paint
Ways to identify potential inhalant abuse includes stains of the substance used (i.e. paint), rashes around the mouth and/or nose, and signs of irritation of the mucous membranes of the head including conjunctivitis, sneezing, rhinitis, epistaxis, and sore throat. The lung is the most commonly affected organ.
Complications with hydrocarbon inhalants includes:
- Myocardial infarction
- Depression including delirium, obtundation and coma
- Disinhibition and impulsiveness
- Numbness of extremities
- Visual changes – nystagmus is common, blurry vision
- Metabolic acidosis
- Asphyxia – because of direct displacement of oxygen
Other substances can be smoked including various tobacco products, marijuana/THC and cocaine.
Here the lung again is the most affected organ, as it acts as an important intermediary between the internal and external environments. It acts as a direct barrier and also is a conduit into the circulation.
Pulmonary problems can include:
- Hypersensitivity/allergic reaction
- Foreign body aspiration
- Irritation by small particulate matter
- Pneumonia – aspiration and community acquired
- Pulmonary edema
- Acute lung injury/Acute respiratory distress syndrome
- Barotrauma to the lung
- Spontaneous pneumothorax or free air in other structures of the chest or spine
- Pneumoconiosis due to inert substance inhalation such as talc or sand
- Septic emboli
- Thermal injury is less common but can occur
EVALI stands for e-cigarette or vaping product use associated lung injury. There has been a recognized increase in risk of lung injury or death in the United States due to lung complications from these legal products but the underlying cause is not currently unknown. Also recognize that many of these same substances can be an accidental ingestion risk particularly for young children. You can review current EVALI news articles here.
Questions for Further Discussion
1. What is the morbidity rate for smoke inhalation? A review can be found here
2. Describe the clinical and radiographic findings in “crack lung?”
3. What are the local laws to help prevent inhalant and tobacco product abuse by minors?
- Disease: Inhalants | Drug Abuse
- Symptom/Presentation: Mental Status Changes | Fluid and Electrolyte Abnormalities | Child Abuse and Neglect and Sexual Abuse
- Specialty: Child Abuse and Neglect | Emergency Medicine | Social Services
- Age: School Ager
To Learn More
To view pediatric review articles on this topic from the past year check PubMed.
Evidence-based medicine information on this topic can be found at SearchingPediatrics.com and the Cochrane Database of Systematic Reviews.
Information prescriptions for patients can be found at MedlinePlus for these topics: Inhalants and Drugs and Young People.
To view current news articles on this topic check Google News.
To view images related to this topic check Google Images.
To view videos related to this topic check YouTube Videos.
Richmond SA, Pike I, Maguire JL, Macpherson A. E-cigarettes: A new hazard for children and adolescents. Paediatr Child Health. 2018;23(4):255-259. doi:10.1093/pch/pxx204
Megarbane B, Chevillard L. The large spectrum of pulmonary complications following illicit drug use: features and mechanisms. Chem Biol Interact. 2013;206(3):444-451. doi:10.1016/j.cbi.2013.10.011
Dingle HE, Williams SR. Multi-Organ System Injury from Inhalant Abuse. Prehospital Emergency Care. 2019;23:580-583. https://www.ncbi.nlm.nih.gov/pubmed/30320538. Accessed February 4, 2020.
Outbreak of Lung Injury Associated with E-cigarette Use, or Vaping. What You Need to Know. Centers for Disease Control and Prevention. https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease/healthcare-providers/index.html. Published February 11, 2020. Accessed February 14, 2020.
New CDC Report Provides First Analysis of Lung Injury Deaths Associated with Use of E-cigarette, or Vaping, Products. CDC. https://www.cdc.gov/media/releases/2019/p1028-first-analysis-lung-injury-deaths.html. Published October 28, 2019. Accessed February 14, 2020.
Donna M. D’Alessandro, MD
Professor of Pediatrics, University of Iowa